Dense Fog, Alexander
- When
- April 19, 3:00 AM CST to 6:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed most of southern Illinois for a few hours around sunrise. The dense fog reduced visibility to one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed most of southern Illinois for a few hours around sunrise. The dense fog reduced visibility to one-quarter mile or less. The dense fog occurred in a light south wind flow of humid air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 1:52 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 252 AM CDT Wed Apr 19 2017 .SHORT TERM...(Today through Friday night) Issued at 252 AM CDT Wed Apr 19 2017 Increasing confidence in the short term as models begin to come into better agreement. Small chances for showers and a couple of elevated thunderstorms mainly this afternoon over the southern Pennyrile region of western Kentucky as weak upper level energy taps into lingering lower tropospheric moisture there. Tonight with the region being in the warm sector and plenty of convective inhibition, it should remain dry. Chances for showers and storms enter the forecast again on Thursday with the approach and passage of a cold front. The combination of the front, surface dewpoints in the lower to mid 60s, and 0-6 KM bulk shear of 40-50 knots may produce a severe thunderstorm or two. The main limiting factor will be lack of upper support. The front is forecast to become quasi-stationary just south of our region Thursday night, and with weak upper level energy passing across the area, chances for showers and storms continue. Chances for showers and storms steadily increase Friday into Friday night as a storm system lifting northeast out of the southern plains takes aim on the lower Ohio valley. Models are slightly different on the timing and track of this system, but any of the current solutions will make for a wet introduction to the weekend. Temperatures will remain well above normal through the period. .LONG TERM...(Saturday through Tuesday) Issued at 252 AM CDT Wed Apr 19 2017 Models are now indicating a more southerly track to our early weekend system which means severe weather chances should be mainly to our south. At 12Z Saturday, the sfc low is situated over NW Arkansas and then shifts east during the day into west TN. Models have not honed in on the where the best chances for convection will be during the morning hours but good chances for rain will exist across the entire region. However, by Saturday afternoon, the highest chances will be in parts of western KY, as the sfc low moves into central TN by 00Z Sunday. Some hefty QPF amounts are being advertised in parts of west KY as well. Right around 00Z Sunday is when the dry slot will be impacting parts of our region, although models are still not exactly in agreement on how far north it makes it. Whatever lull there may be in the action late afternoon or early evening, will be replaced by additional shower chances during the rest of the evening as the upper level low associated with this system moves overhead. After midnight, rain chances will decrease substantially and be confined to mainly western KY. By Sunday morning, only a small chance for rain will linger in the southern Pennyrile region of west KY with decreasing cloudiness from northwest to southeast occurring with sunny conditions everywhere by afternoon. Given the more southerly track of this system, the better sfc moisture stays to our south. Dewpoints barely reach into the mid 50s across our southern areas. Highs on Saturday will struggle to reach the mid 50s up north and creep into the low 60s across southern MO and west KY. Have trimmed thunder chances to just out southern areas. Instability parameters are just not as impressive up in our area as they are further south. Will continue to watch however. High pressure settles over the area on Monday which means dry conditions, light winds and actually warmer conditions as upper level heights rise. Dry weather and highs in the low to mid 70s look to stay with us through the early part of the new work week. && .AVIATION... Issued at 1151 PM CDT Tue Apr 18 2017 Not much change from the previous forecasts. Still not confident about low cloud/fog forecast overnight into Wednesday. There are some scattered clouds around 2500ft near KOWB, so played the MVFR ceiling there, but went with MVFR fog elsewhere. Low clouds would seem to be a better bet farther south through Kentucky, so KPAH would be the next most likely place to see a low ceiling in lieu of fog. The forecasts are all MVFR. A thick cu field is still expected through the afternoon, but the clouds should be at VFR levels regardless of whether they are scattered or broken. South winds will kick in by midday and some gusts into the teens are a decent bet, especially where the cu field is not so thick. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...JP LONG TERM...CW AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 326 AM CDT Wed Apr 19 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 326 AM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated thunderstorms are possible mainly over the southern Pennyrile region of western Kentucky this afternoon. Lightning and locally heavy rainfall will be the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible over the entire outlook area Thursday and Thursday night. At this time widespread severe weather is not expected but a severe thunderstorm or two is not out of the question mainly Thursday afternoon and early evening with damaging winds and large hail being the primary hazards. Otherwise, lightning and locally heavy rainfall will be the primary hazards. Thunderstorms are also possible over all or part of the outlook area Friday, Friday night, and Saturday. Lightning and locally heavy rainfall will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Thursday afternoon and early evening. JP/CW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 335 AM CDT Wed Apr 19 2017 ILZ075-076-080>082-084>086-088>090-MOZ076-086-087-191400- JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-JACKSON-WILLIAMSON- SALINE-UNION-JOHNSON-POPE-PERRY MO-BOLLINGER-CAPE GIRARDEAU- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, JONESBORO, VIENNA, GOLCONDA, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, AND JACKSON 335 AM CDT Wed Apr 19 2017 ...Patchy dense fog possible early this morning... If you are traveling across southern Illinois or southeast Missouri this morning, you may run into patches of locally dense fog with visibilities dropping to one quarter mile or less at times over short distances. Be sure to use low beams or fog lights should you encounter reduced visibility due to the fog. Signal any lane changes well enough in advance so that drivers around you can react in time. Conditions should begin to improve starting shortly after sunrise. JP
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690254, 690255, 690256, 690257, 690258, 690259, 690261, 690262, 690263, 690264, 690265, 690266, 690267, 690268, 690269, 690270, 690271, 690272, 690273.